Case Presentation: A 29 year old gentleman with history of prior malaria infections presented for evaluation after a 3 day history of bodily aches, nausea and bilious vomiting. He had no history of hemetemesis, melena, hematochezia. He had recently been on Malarone for malaria prophylaxis for his recent trip to Ghana. On account of onset of fevers and bodily aches he started taking Artesunate for management of presumed falciparum malaria infection. He denied any recent sick contacts. On presentation his heart rate was 61/min, Blood pressure was 136/76mmHg, Oxygen saturation level was 100% on room air. He was afebrile, not pale but had a tinge of jaundice. He had normal heart sounds, and breath sounds. Abdomen: Soft, not tender. No palpable masses. Bowel sounds were present and normal. He was alert, neck was supple. No asterixis. He had normal power and deep tendon reflexes. No skin rashes noted. lab data: Electrolytes were normal. Creatinine was 1.0, BUN 12, AST 2062, ALT 3409, Bilirubin total/direct were 4.1/3.2 respectively. His WBC is 4.3, Hemoglobin 13.5, hematocrit 40.1, platelets 248,000. INR was 1.4. Acute hepatitis panel was negative. Thin and thick smear were negative for parasites. Acetaminophen and salicylate levels were normal. ANA and EBV titers were normal Discussion: The patient is a 29-year-old man with past medical history significant for multiple episodes of malaria that were successfully treated with anti-malarial agents who presents with nausea and vomiting for 3 days. He took the Artesunate for management of presumed recurrence of malaria. His clinical features upon presentation were initially thought to be due to a febrile illness with associated hepatic dysfunction. The differential diagnosis included viral hepatitis, Ebola virus infection in view of the recent disease outbreak in West Africa. He had no evidence of bleeding diathesis or renal dysfunction and he denied he recent sick contacts. His work-up exclude an obvious infectious etiology. Ultrasound of his liver and MRCP were unremarkable.
Treatments containing an artemisinin derivative are now standard treatment worldwide for P. falciparum malaria in view of widespead resistance to Chloroquine which used to be the standard medical regimen. Artemisinin is isolated from a plant Artemisia annua, sweet wormwood, a herb used in Chinese traditional medicine. It can now also be produced using genetically engineered yeast. Artemisinin is a sesquiterpene lactone containing an unusual peroxide bridge. This peroxide is believed to be responsible for the increased oxidant stress resulting in destruction of the parasites. Artesunate has been rarely been reported as cause of drug-induced liver injury(hepatotoxicity). The medication was stopped on the day of admission when it was evident that he had no malaria parasites in his blood smear. His transaminitis gradually resolved and he was thus discharged with close follow-up with gastroenterology. Conclusions: Hospitalists ought to know about cases of drug-induced hepatoxicity associated with the use of some anti-malarial agents in the midst of the heightened awareness of Ebola infection. These patients present with fevers, gastro-intestinal symptoms and may have evidence of coagulopathy due to hepatic dysfunction.
To cite this abstract:Dapaah-Afriyie K, Dapaah-Afriyie R. I Do Not Have an Ebola Infection. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 497. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/i-do-not-have-an-ebola-infection/. Accessed September 16, 2019.